Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 36, NWS North Platte, NE

June 18, 1997Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 18, 1997, 6:15 PM CDT for Keya Paha County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1997, 6:15 PM CDT (23:15 UTC)
Expired
Jun 18, 1997, 7:05 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:20 PM CDTHail 0.88Springview, NE
Jun 18, 6:40 PM CDTHail 1Springview, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 182315 RRA
SVRLBF
NEC103-190005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT WED JUN 18 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 705 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...NORTHWESTERN KEYA PAHA COUNTY
 
AT 615 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 28 MILES NORTH NORTHWEST OF AINSWORTH OR 19 MILES
WEST OF BURTON MOVING EAST NORTHEAST AT 25 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED IN OPEN
COUNTRY WEST OF BURTON AROUND 650 PM CDT.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING THAT EXPIRED AT 615 PM
CDT FOR WESTERN KEYA PAHA COUNTY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE \THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

MICHELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:06 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 18, 2:06 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
205 PM CDT WED JUN 18 1997

MAIN FORECAST PROBLEM...PATH AND EXTENT OF CONVECTIVE SYSTEM EXPECTED
TO FORM THIS EVENING...

SURFACE ANALYSIS AT 17Z INDICATES SHARP TEMPERATURE CONTRAST ACROSS
FRONT/BOUNDARY FROM N. CENTRAL THROUGH NORTHEAST NEBRASKA. THIS SEEMS
TO POINT TO A POSSIBLE PATH NORTH AND EAST OF A CDR-LBF-BBW LINE. IN
FACT...THAT LOOKS LIKE A GOOD PLACE TO BREAK THE ZONES. SMC AND SSW
CHARTS FROM ADAP HINT AT SFC BOUNDARY IN NEB PANHANDLE AND NORTHEAST
COLO. ALSO...SFC PARCEL LI'S ARE LOWEST IN THAT AREA. PUTTING THESE
TOGETHER GIVES AN INDICATION THAT THE FOCUS OF CONVECTION LATE THIS
AFTERNOON AND EVENING WILL PROBABLY BE ALONG A CDR-SNY-FTC LINE.
MODIFYING THE MORNING LBF SOUNDING TO REFLECT TEMPERATURE AND DEWPOINT
CHANGES PRODUCES A LAYER AVERAGE LI OF -4 WITH CAPE OF NEAR 1500. SFC
PARCEL METHODS PRODUCE MUCH HIGHER CAPE (3000 PLUS) AND LI OF -7 WITH
60 DEGREE DEWPOINT AND AFTERNOON TEMPERATURE OF 90. NGM SFC LI'S SHOW
MOST UNSTABLE ALONG S. DAK/NEB LINE...SO SOUTHERN END OF CONVECTIVE
LINE SHOULD WEAKEN AS THE SYSTEM MOVES OUT OF THE NEBRASKA PANHANDLE.
SO...THE CDR-LBF-BBW DEMARCATION LOOKS PRETTY ACCURATE FOR TONIGHT'S
ACTIVITY.

IN OUTER PERIODS...ETA HAS FRONT IN SOUTHERN NEBRASKA BY THURSDAY
EVENING WITH SURFACE LOW PRESSURE SYSTEM IN NORTHWEST KANSAS. THE
COMBINATION OF THE TWO IS LIKELY TO PRODUCE SHOWERS AND THUNDERSTORMS
ONCE AGAIN. HOWEVER...AS WITH TODAY...THE SOUTHWEST PART OF THE STATE
WILL PROBABLY HAVE FEWER THUNDERSTORMS.
THICKNESS PROG SHOWS LITTLE OR NO TEMPERATURE CHANGE IN THE SOUTHERN
HALF OF NEBRASKA THURSDAY...BUT SLIGHTLY COOLER (LESS THAN 5 DEGREES
FAHRENHEIT) ALONG THE S. DAK/NEB LINE.

RECOMMENDED FORECAST

NEZ005-023>025-035>038-190915-
SHERIDAN-CHERRY-GRANT-HOOKER-THOMAS-ARTHUR-MCPHERSON-LOGAN-CUSTER-
INCLUDING THE COMMUNITIES OF VALENTINE...MULLEN...BROKEN BOW
400 PM CDT WED JUN 18 1997

.TONIGHT...SCATTERED THUNDERSTORMS. LOW IN THE MID 50S. SOUTH WIND 10
TO 20 MPH BECOMING SOUTHWEST.
.THURSDAY...A 40 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS.
OTHERWISE...PARTLY SUNNY.  HIGH 85 TO 90.  WIND BECOMING NORTHWEST 10
TO 20 MPH.
.THURSDAY NIGHT...A 20 PERCENT CHANCE OF EVENING THUNDERSTORMS. PARTLY
CLOUDY.  LOW 55 TO 60.
.FRIDAY...PARTLY CLOUDY.  HIGH IN THE MID 80S.

NEZ006>010-026>029-038-180915-
KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-GARFIELD-WHEELER-CUSTER-
INCLUDING THE COMMUNITIES OF AINSWORTH...O NEILL...BURWELL...BROKEN BOW
400 PM CDT WED JUN 18 1997

.TONIGHT...SCATTERED THUNDERSTORMS.  LOW IN THE MID 50S.  SOUTH WIND 10
TO 20 MPH BECOMING SOUTHWEST.
.THURSDAY...A 40 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS.
OTHERWISE...PARTLY SUNNY.  HIGH 85 TO 90.  WIND BECOMING NORTHWEST 10 TO
20 MPH.
.THURSDAY NIGHT...A 20 PERCENT CHANCE OF EVENING THUNDERSTORMS.  PARTLY
CLOUDY.  LOW AROUND 60.
.FRIDAY...PARTLY CLOUDY.  HIGH IN THE MID 80S.

NEZ004-022-035>037-056>059-069>071-180915-
GARDEN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
INCLUDING THE COMMUNITIES OF OGALLALA...NORTH PLATTE...IMPERIAL
400 PM CDT WED JUN 18 1997

.TONIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF THUNDERSTORMS.  LOW
IN THE MID 50S.  SOUTH WIND 10 TO 20 MPH BECOMING SOUTHWEST.
.THURSDAY...A 30 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS.
OTHERWISE...PARTLY SUNNY.  HIGH AROUND 90.  WIND BECOMING NORTHWEST 10
TO 20 MPH.
.THURSDAY NIGHT...A 30 PERCENT CHANCE OF EVENING THUNDERSTORMS. THEN
PARTLY CLOUDY.  LOW 55 TO 60.
.FRIDAY...PARTLY CLOUDY.  HIGH IN THE UPPER 80S.

VTN BB 055/088 057/086 49542
ANW BB 056/087 058/085 49542
ONL BB 057/086 058/084 49542
BBW BB 055/087 059/085 49542
LBF B B 055/089 056/087 49333
OGA BB 055/089 056/087 49333
IML BB 057/090 057/089 49333

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:48 PM CDTSevere Thunderstorm WarningLBFCherry47 min
Jun 18, 5:25 PM CDTSevere Thunderstorm WarningLBFKeya Paha50 min
Jun 18, 6:43 PM CDTSevere Thunderstorm WarningLBFCuster, Logan62 min
Jun 18, 6:56 PM CDTSevere Thunderstorm WarningLBFKeya Paha44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.